Iowa, 2024

Hail and Damaging Winds in Iowa, May 7, 2024

May 7, 2024 · NWS DVN · 24 events in 12 counties and zones

There were several rounds of severe storms on May 8th, 2024. An early morning line of storms brought wind damage to a large portion of Iowa, Illinois, and northeast Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

There were several rounds of severe storms on May 8th, 2024. An early morning line of storms brought wind damage to a large portion of Iowa, Illinois, and northeast Missouri. In the early afternoon, a few storms brought large hail to northwest Illinois, followed by another round of gusty storms during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 6, 11:42 PM CST, 2 hours 3 minutes earlier. Its key messages:

  • An organized line of storms is expected to move through the outlook area late tonight between 1 AM to 7 AM (west to east through the area). This system will pose a risk for damaging winds and isolated tornadoes.
  • For Tonight: The Storm Prediction Center has a Slight Risk for severe storms to the south and west of the Quad Cities with a Marginal Risk covering the rest of the area.
  • Isolated storms may redevelop Tuesday afternoon and evening, a few of which could be strong.
  • Scattered showers and storms remain possible on Wednesday before temperatures cool off late in the week. There is a Slight Risk for severe storms across the south on Wednesday with a Marginal Risk to the north.
Area forecast discussion, May 6, 11:42 PM CST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1242 AM CDT Tue May 7 2024

.KEY MESSAGES...

- An organized line of storms is expected to move through the
  outlook area late tonight between 1 AM to 7 AM (west to east
  through the area). This system will pose a risk for damaging
  winds and isolated tornadoes.

- For Tonight: The Storm Prediction Center has a Slight Risk
  for severe storms to the south and west of the Quad Cities
  with a Marginal Risk covering the rest of the area.

- Isolated storms may redevelop Tuesday afternoon and evening, a
  few of which could be strong.

- Scattered showers and storms remain possible on Wednesday
  before temperatures cool off late in the week. There is a
  Slight Risk for severe storms across the south on Wednesday
  with a Marginal Risk to the north.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 245 PM CDT Mon May 6 2024

Tonight into Tuesday Morning

The forecast remains on track with a squall line expected to
track through eastern Iowa, northeast Missouri, and northwest
Illinois late tonight into early Tuesday AM. This complex of
storms will cover a large spatial area so rain chances are high
at 90-100% across the outlook area. The convection will
initially develop across Kansas this afternoon/evening before
growing upscale and tracking to the ENE into Missouri, Iowa, and
Illinois tonight.

Confidence has increased on the line of storms still packing a
punch as it reaches the western to even central counties of the
outlook area. While forecast MLCAPE is on the low side
(250-1000 J/kg), low-level shear is high with 25+ kts in the
lowest 1 km and 30-35 kts for 0-3 km. The strong environmental
shear will help to balance the gust front on the leading edge of
the convection, creating more concentrated lift and enhancing
the potential for stronger storms.

As for timing, the QLCS should reach the western counties
between roughly 1 to 2 AM, central areas (near the Quad Cities)
between 2 - 4 AM, and far eastern counties between 5 - 7 AM.

SPC has expanded the Slight Risk for severe storms to the NE,
now encompassing areas to the south and west of the Quad Cities,
with a Marginal Risk for the rest of the forecast area. The
primary threats are scattered damaging wind gusts around 60 mph,
with a low potential for a few higher gusts over the far
southwest counties. There is also an isolated QLCS tornado
risk (5% within 25 miles of a point), highest in the
aforementioned Slight Risk area.

PWAT values near 1.25" are forecast with strong WAA forcing.
Thus, rainfall on the order of 0.50" to 1" is likely for much of
the area. Scattered showers and isolated storms could develop
mid to late morning on Tuesday behind the departing QLCS, but
these are not anticipated to pose a severe risk at this time.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 245 PM CDT Mon May 6 2024

The Upper Midwest is forecast to remain under general troughing or
cyclonic flow aloft through the period. Flow aloft will be
southwesterly a 500 MB through Wed/Thurs it becomes more
northwesterly as the current storm system departs. This will allow a
series of troughs and ridges in the northwest to move across the
area into early next week. The trend for chances of showers and
storms continues about every 24 to 36 hours. There will be periods
of quiet weather in between. Timing on rain chances will likely vary
over the next few days. Temperatures are trending below normal
Friday through Sunday.

The long term period begins Tuesday/Tuesday night with a closed 500
MB low over the northern PLains. At the surface, a cold front wiil
move eastward across Iowa and Illinois through 00 UTC on Wednesday.
A decaying MCS will likely be moving across our northwest Illinois
counties at 12 UTC on Tuesday and exiting the area. Models show
skies clearing quickly and do show some instability across the area
ahead of or right behind the front which will lead to the risk of
showers and storms during the afternoon. There could be some
isolated severe storms with CAPE of 500 to 1000 J/KG and about 20
knots of 0 to 6 km shear. The main threats will be hail and damaging
wind gusts. The amount of instability will depend on how quickly
skies clear.

On Wednesday, the closed 500 mb low will transition to an open wave
with a positive tilt as it moves across the area.  At the surface, a
low is forecast to lift east northeastward from northwest Missouri
into northeast Illinois or northern Indiana by 12 UTC Wednesday.
This would bring the surface low and warm and cold fronts across the
area during peak heating on Wednesday. SPC has a slight or level 2
out of 5 risk of severe storms on Wednesday for the area along and
south of a Keosauqua to Iowa to Princeton Illinois with a Marginal
or level 1 out of 5 risk for severe storms north of that line.
Current model guidance shows the potentail for a high shear low CAPE
event but it will depend on the track of the surface low and how
much instability moves this far north.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1240 AM CDT Tue May 7 2024

A large complex of showers and thunderstorms remains on track to
impact the terminals late tonight, with timing favored between
around 08Z to 12Z. This will lead to periods of MVFR/IFR due to
lower ceilings and reduced visibilities in heavier rain. The
strongest cells could produce wind gusts near 50 kts from the
WSW.

There remains a low chance (20-30%) of a shower or storm
developing Tuesday afternoon ahead of a front across eastern
Iowa. However, latest CAMs are not in agreement on location of
development or timing so have left a mention out of the TAF at
this time.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...None.
IL...None.
MO...None.

&&

SHORT TERM...Uttech
LONG TERM...Cousins
AVIATION...Haase
Hazardous weather outlook, May 6, 11:23 AM CST, 14 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1223 PM CDT Mon May 6 2024

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-071730-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1223 PM CDT Mon May 6 2024

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Late tonight, after midnight, a line of thunderstorms will move
into eastern Iowa and northeast Missouri. These storms may be
capable of producing wind gusts up to 60 mph, isolated tornadoes,
and heavy rain. By 4 AM Tuesday, these storms will continue to
move northeast across all of Illinois. The Storm Prediction
Center is forecasting a Slight Risk for severe storms, level 2 of
5, for areas west of a Iowa City, Iowa to Galesburg, Illinois
line. A Marginal Risk covers the remainder of the outlook area.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A marginal, level 1 of 5, risk for severe storms continues to be
forecast for locations mainly along and east of the Mississippi
River Tuesday. This is primarily for this same line of storms
affecting our area late tonight and Tuesday morning.

Another chance for thunderstorms will be possible Wednesday, with
another marginal risk over much of Iowa and Illinois, and a
slight risk found in northeast Missouri and west central Illinois.
Large hail, and damaging winds are the primary risks Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

GENERAL STORM MOTION OF THE DAY:

50 MPH to the northeast.

Ervin/Uttech

The radar

The Quad Cities radar (KDVN), 144 km away, was scanning. The volume nearest the first event began at 07:43 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 8 hail. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
May 7, 1:45 AM CST
Where
Jefferson County, 0.52 mi W of Libertyville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.950, -92.060

Tree branches blown down. The time was based on radar data.

Thunderstorm Wind, Van Buren

When
May 7, 1:59 AM CST
Where
Van Buren County, 0.52 mi E of Birmingham
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.880, -91.920

Siding on home damaged and tree branches blown down. The time was based on radar data.

Thunderstorm Wind, Benton

When
May 7, 2:05 AM CST
Where
Benton County, 2.69 mi WSW of Newhall
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
41.964, -92.027

Van Horne Rwis at US 30 and IA 218.

Thunderstorm Wind, Washington

When
May 7, 2:30 AM CST
Where
Washington County, 0.86 mi SE of Washington
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.290, -91.690

Numerous branches down down, on the south side of town, along with a couple of trees. The time was based on radar data.

Thunderstorm Wind, Henry

When
May 7, 2:35 AM CST
Where
Henry County, 2.95 mi NNE of Mt Pleasant Muni Arp
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.990, -91.480

A few trees were reported down between Mt Union and Mt Pleasant.

Thunderstorm Wind, Henry

When
May 7, 2:35 AM CST
Where
Henry County, 1.04 mi W of Mt Pleasant Muni Arp
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
40.950, -91.520

Reported by MPZ Mt Pleasant Airport.

Thunderstorm Wind, Washington

When
May 7, 2:45 AM CST
Where
Washington County, 0.86 mi NE of Haskins
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.340, -91.540

A tree was reported blown down.

Hail, Johnson

When
May 7, 2:58 AM CST
Where
Johnson County, 3.45 mi SW of Hills
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.510, -91.590

Spotter also reported 40 to 50 mph winds.

Thunderstorm Wind, Johnson

When
May 7, 3:01 AM CST
Where
Johnson County, 4.19 mi E of Iowa City Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.620, -91.470

Tree branches blown down.

Thunderstorm Wind, Muscatine

When
May 7, 3:08 AM CST
Where
Muscatine County, 2.08 mi SW of Muscatine Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
41.350, -91.180

Two to four inch diameter tree branches blown down.

Thunderstorm Wind, Cedar

When
May 7, 3:13 AM CST
Where
Cedar County, West Branch
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.670, -91.350

Trees blown down in West Branch. The time was based on radar data.

Thunderstorm Wind, Muscatine

When
May 7, 3:35 AM CST
Where
Muscatine County, 1.48 mi SSE of Sweetland Center
Measured
54 kt (62 mph) measured gust
Reported by
Storm Chaser
Coordinates
41.480, -90.970

Wind measurement reported by storm chaser.

Thunderstorm Wind, Scott

When
May 7, 3:55 AM CST
Where
Scott County, 0.86 mi NW of Davenport
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.540, -90.590

Large tree limbs reported blown down onto a house.

Thunderstorm Wind, Scott

When
May 7, 3:56 AM CST
Where
Scott County, 1.48 mi NNE of Davenport
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.550, -90.570

Numerous branches blown down at Vanderveer Park in Davenport. Branches were several inches in diameter.

Thunderstorm Wind, Scott

When
May 7, 3:56 AM CST
Where
Scott County, 0.69 mi S of Dixon
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.740, -90.780

A large tree was blown down, with other small branches throughout town. The time was based on radar data.

Thunderstorm Wind, Clinton

When
May 7, 4:03 AM CST
Where
Clinton County, 1.03 mi E of Grand Mound
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.820, -90.650

Many tree branches blown down in Grand Mound. The time was estimated from radar.

Thunderstorm Wind, Clinton

When
May 7, 4:03 AM CST
Where
Clinton County, 2.31 mi SSW of Grand Mound
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.790, -90.690

Public report of damage to a fabric roofed hoop outbuilding sheet.

Hail, Scott

When
May 7, 4:17 AM CST
Where
Scott County, 0.86 mi SE of Bettendorf
Measured
1 in hail
Reported by
Public
Coordinates
41.520, -90.510

Hail, Scott

When
May 7, 4:19 AM CST
Where
Scott County, 1.48 mi NNW of Panorama Park
Measured
0.75 in hail
Reported by
Public
Coordinates
41.570, -90.480

Reported by MPing.

Hail, Buchanan

When
May 7, 3:09 PM CST
Where
Buchanan County, 1.53 mi W of Independence
Measured
1 in hail
Reported by
Public
Coordinates
42.470, -91.910

Hail, Buchanan

When
May 7, 3:13 PM CST
Where
Buchanan County, 2.13 mi NNW of Independence
Measured
1 in hail
Reported by
Public
Coordinates
42.500, -91.890

Hail, Dubuque

When
May 7, 5:15 PM CST
Where
Dubuque County, 2.55 mi W of Asbury
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.520, -90.800

Spotter reported nickel hail mostly, and a few quarter size.

Hail, Dubuque

When
May 7, 5:28 PM CST
Where
Dubuque County, 1.47 mi NNE of Center Grove
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.520, -90.690

Reported at Amazon Facility in Dubuque.

Hail, Dubuque

When
May 7, 5:28 PM CST
Where
Dubuque County, 1.53 mi E of Asbury
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.520, -90.720

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1170473, 1170475, 1170477, 1170456, 1170468, 1170479, 1170469, 1170444, 1170471, 1170472, 1170464, 1170478, 1170454, 1170455, 1170465, 1170453, 1170466, 1170445, 1170446, 1170447, 1170448, 1170450, 1170451, 1170452.